Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 260, NWS Springfield, MO

May 30, 2017Cedar County, St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2017, 6:40 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 6:40 PM CDT (23:40 UTC)
Expired
May 30, 2017, 7:30 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:30 PM CDTHAIL 0.755 E Cedar Springs, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WUUS53 KSGF 302340
SVRSGF
MOC039-185-217-310030-
/O.NEW.KSGF.SV.W.0260.170530T2340Z-170531T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
640 PM CDT TUE MAY 30 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cedar County in southwestern Missouri...
  Northeastern Vernon County in west central Missouri...
  Southwestern St. Clair County in west central Missouri...

* Until 730 PM CDT

* At 640 PM CDT, a severe thunderstorm was located near Schell City,
  or 13 miles north of El Dorado Springs, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  El Dorado Springs...              Schell City...
  Roscoe...                         Tiffin...
  Taberville...                     Cedar Springs...
  Monegaw Springs...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 9362 3777 9395 3803 9418 3806 9415
      3806 9414 3804 9411 3805 9410 3803 9408
      3803 9406 3815 9406 3818 9403
TIME...MOT...LOC 2340Z 314DEG 19KT 3807 9405 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
054 
WWUS53 KSGF 310003
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
703 PM CDT TUE MAY 30 2017

MOC217-310013-
/O.CAN.KSGF.SV.W.0260.000000T0000Z-170531T0030Z/
Vernon MO-
703 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3792 9362 3777 9395 3796 9406 3808 9388
TIME...MOT...LOC 0003Z 313DEG 25KT 3794 9388 

$$

MOC039-185-310030-
/O.CON.KSGF.SV.W.0260.000000T0000Z-170531T0030Z/
Cedar MO-St. Clair MO-
703 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN CEDAR AND SOUTHWESTERN ST. CLAIR COUNTIES...

At 703 PM CDT, a severe thunderstorm was located 8 miles northeast of
El Dorado Springs, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
El Dorado Springs...              Roscoe...
Cedar Springs...                  Tiffin...
Monegaw Springs...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 9362 3777 9395 3796 9406 3808 9388
TIME...MOT...LOC 0003Z 313DEG 25KT 3794 9388 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
166 
WWUS53 KSGF 310026
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
726 PM CDT TUE MAY 30 2017

MOC039-185-310036-
/O.EXP.KSGF.SV.W.0260.000000T0000Z-170531T0030Z/
Cedar MO-St. Clair MO-
726 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CEDAR AND
SOUTHWESTERN ST. CLAIR COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3792 9362 3777 9395 3796 9406 3808 9388
TIME...MOT...LOC 0026Z 314DEG 19KT 3786 9377 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:52 PM CDT, 48 minutes earlier.

Area forecast discussion, May 30, 5:52 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
552 PM CDT Tue May 30 2017

...00z Aviation Forecast Update...

.SHORT TERM...(This evening and tonight)
Issued at 325 PM CDT Tue May 30 2017

An area of showers continue to track east across south central
Missouri this afternoon. Instability has decreased with the
better instability now south of the area. Therefore, the thunder
has shifted south of the area across Arkansas. There may still be
an isolated embedded rumble of thunder before this activity moves
out of south central Missouri late this afternoon, but this is a
low chance.

Behind the area of showers that have spread through the area the
sun has come back out and instability is starting to increase
across Kansas into western Missouri. Isolated/scattered storm
development will be possible late this afternoon across eastern
Kansas and western Missouri and this activity will spread/develop
southeast into the area this evening into tonight. Coverage in
this activity will be limited with most locations remaining dry. A
few of the strongest storms may be capable of hail in excess of
dimes and winds in excess of 50 mph this evening, but again this
will be a very localized risk and not widespread by any means.

.LONG TERM...(Wednesday through Tuesday)
Issued at 325 PM CDT Tue May 30 2017

An upper level low will remain northeast of the area as upper
level ridging remains to the west of the area. Energy from the
Upper level low will keep isolated/scattered shower/storm chances
at times Wednesday through Thursday. As instability increases in
the afternoon/early evening a small chance of a strong/marginally
severe storm may be possible. Coverage in any convection will not
be widespread and any shower/storm that does affect a given
locations will be brief in nature.

An upper level shortwave trough will move through the region
Friday into the weekend and may bring additional showers and
storm chances, which may be a little more widespread in nature
than the rain expected through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 551 PM CDT Tue May 30 2017

VFR conditions will continue through the next 24 hours across the
area. There are no aviation concerns for pilots. Winds will be
light and variable to southwesterly about 5 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Griffin
Hazardous weather outlook, May 30, 3:04 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
304 PM CDT Tue May 30 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
304 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

  An area of showers will continue to track across and then out
  of south central Missouri late this afternoon. An isolated
  rumble of thunder or two may be possible, with no severe
  weather risk.

  Additional scattered storm development will be possible late
  this afternoon/early evening across eastern Kansas and western
  Missouri. This activity may then spread southeast later tonight.
  A few storms may produce hail up to the size of dimes and winds
  in excess of 50 mph this early this evening. Otherwise cloud to
  ground lightning strikes will be the risk with any storms that
  can develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Scattered thunderstorms will be possible at times through
  Thursday night.

  A few strong to severe storms will be possible across
  extreme southeastern Kansas and west-central Missouri
  Wednesday afternoon and early Wednesday evening. There is then
  a Limited Risk for severe storms across portions of the
  Missouri Ozarks on Thursday.

  Better chances for more widespread thunderstorms will then
  occur from later Friday into Saturday night as a storm
  system approaches from the southwestern United States.

  Scattered thunderstorms will then be possible early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 30, 5:43 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
543 PM CDT TUE MAY 30 2017

MOZ067-302315-
St. Clair MO-
543 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montrose, or 15 miles southwest of Clinton, moving southeast at 40
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truman Lake...                    Appleton City...
Osceola...                        Lowry City...
Roscoe...                         Vista...
Johnson City...                   Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3821 9375 3807 9351 3789 9378 3817 9406
      3821 9405
TIME...MOT...LOC 2243Z 310DEG 35KT 3822 9398

Burchfield
Special weather statement, May 30, 6:18 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
618 PM CDT TUE MAY 30 2017

MOZ067-068-310000-
Hickory MO-St. Clair MO-
618 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HICKORY AND EASTERN
ST. CLAIR COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 18 miles northeast of El Dorado Springs, moving southeast
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Weaubleau...
Collins...                        Roscoe...
Vista...                          Gerster...
Quincy...                         Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3800 9341 3783 9360 3783 9369 3804 9393
      3819 9378
TIME...MOT...LOC 2317Z 311DEG 14KT 3808 9379

Burchfield
Special weather statement, May 30, 6:33 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
633 PM CDT TUE MAY 30 2017

MOZ066-067-078-310015-
Vernon MO-Cedar MO-St. Clair MO-
633 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CEDAR...
NORTHEASTERN VERNON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 715 PM
CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schell City, or 15 miles east of Rich Hill, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
El Dorado Springs...              Schell City...
Roscoe...                         Tiffin...
Taberville...                     Cedar Springs...
Monegaw Springs...

LAT...LON 3792 9363 3780 9394 3804 9419 3806 9413
      3804 9411 3805 9410 3803 9408 3803 9406
      3817 9406 3819 9405
TIME...MOT...LOC 2333Z 316DEG 27KT 3809 9409

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:43 PM CDTSpecial Weather StatementSGFSt. Clair32 min
May 30, 6:18 PM CDTSpecial Weather StatementSGFSt. Clair42 min
May 30, 6:33 PM CDTSpecial Weather StatementSGFSt. Clair42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.